January 1984

Urine Sugar Reagent Tablet Ingestion Causing Gastric and Duodenal Ulceration

Author Affiliations

From the Department of Internal Medicine, University of Minnesota and St Paul—Ramsey Medical Center, St Paul.

Arch Intern Med. 1984;144(1):161-162. doi:10.1001/archinte.1984.00350130189032

• The accidental or intentional ingestion of urine sugar reagent (Clinitest) tablets, a potent caustic, has been reported to cause severe esophageal mucosal damage and stricture formation. Gastric mucosal damage was reported once before in a man who intentionally ingested 26 Clinitest tablets. We encountered a case of accidental Clinitest tablet ingestion causing gastric and duodenal ulceration without esophageal damage, a previously undescribed complication of inadvertent Clinitest tablet ingestion. Our case reemphasizes the role of early fiberoptic endoscopy in the evaluation of caustic ingestions.

(Arch Intern Med 1984;144:161-162)